Talk

Advanced search

Thrush? Or something else? Canesten not working

(13 Posts)
itchybitzy Mon 16-Dec-19 08:12:24

Following my period, for the past 2-3 weeks I've felt quite uncomfortable down below. It feels like my clitoris is irritated, and the labia majora (sp?) too. Initially it felt a bit sore when I crossed my legs but has since become uncomortable most of the time - sometimes a little tickly/itchy, sometimes pressure feeling/throbbing around clitoris/top of VJJ (I get that feeling when I'm on my period too - but I'm not at the moment), sometimes twinges of little pains. No change in discharge and I don't have that insane itch that people talk about (never had thrush before so can't compare!).

Last Monday, assuming it was thrush I took Canesten internal cream at night and thought it would go away. It didn't. Friday I took Canesten duo - which is the 150mg Fluconazole pill plus external cream. I'd say I don't feel much different and its been 3 days now.

Do you think it could be something else? Anyone had similar symptoms or found Canesten just didn't cut it? Getting rather concerned now!

I'm currently trying to get a GP appointment for today to see if they think it could be something else.

As some background - married 5 years, been with DH 10 years and honestly, no chance of any cheating (I know STI's would come to mind otherwise!). Have changed washing powder/softener and have also stopped using any wash products around that area for past week.

OP’s posts: |
gonewiththerain Mon 16-Dec-19 08:14:51

Is it the loo roll? Certain brands give me thrush like symptoms, took me ages to work out loo roll was the problem.

PastTippingPoint Mon 16-Dec-19 08:14:52

Could be lichen schlerosis (sorry can't spell it!)? Hope you get a GP appt soon!

Purplewithred Mon 16-Dec-19 08:16:54

This is how my urethritis presents. Before you go to the gp have a clean with water then take a midstream urine sample for them to dip, might be that.

itchybitzy Mon 16-Dec-19 08:21:07

@Purplewithred - That's interesting. A week or so ago I thought I had the start of a UTI... feeling like I needed a wee but nothing but a dribble coming. But it only lasted an evening and I took D-Mannose to combat it so assumed I'd stopped it in its tracks. How did the GP pick up that it was urethritis?

OP’s posts: |
over50andfab Mon 16-Dec-19 10:15:34

It could be down to lots of things - if you are heading towards menopause it could be vaginal atrophy. Also folliculitis, developed allergy to loo roll, soaps, lube etc. Then there’s BV and thrush (embedded thrush won’t show up in a normal test). Some STIs can cause this and after contracted remain dormant for many years, so if you and your DH didn’t get tested after becoming monogamous it might be an idea to do so.

When I had vulval soreness I took myself off to my local GUM clinic to get it checked out. Vaginal atrophy was diagnosed and I discovered it was also causing the bladder frequency I’d been having - permanent urge to wee. Luckily there’s things that can help with this but the sooner started the better.

itchybitzy Mon 16-Dec-19 12:01:15

@over50andfab thanks for responding on this - very helpful. GP surgery doesn't have any appointments today so I've been told to go and wait at the out of hours clinic this evening to be seen, which I will do. However, having done a bit of Dr googling and checking other similar threads on MN I do think a GUM clinic may hold more hope...a common theme appears to be that GPs are a bit crap at understanding anything other than common thrush for vaginal irritation symptoms.

I'm only 30 so hoping its nothing to do with the menopause!

So far today it's no where near as bad as usual...however, I haven't bothered to apply the external Canesten cream today which I've been religiously applying x3 a day. Given up as it doesn't seem to help, and now think perhaps it was exacerbating symptoms!

OP’s posts: |
over50andfab Mon 16-Dec-19 12:34:30

I think it depends which GP, and in some circumstances which consultant/nurse at a GUM clinic. Google your local one - some do walk in, others are appointment only.

Luckily my GP has been quite knowledgeable after recommendations from the GUM consultant, though I know a lot aren't. I also got folliculitis which could have exacerbated the situation by scratching (shaving or waxing can do this, although I only trim!). It looked like little red dots just on the inside of the labia majora. I also had the tingling on the clitoral area - all to do with the general irritation and there being loads of nerves there I think.

There's some good products that can help, like those from YES, either water based like YES WB / YES VM or oil based - YES OB. These have no parabens or glycerine and can help soothe a sore situation!! You can get some in supermarkets or online.

Hope things get better for you smile

Seaweed42 Mon 16-Dec-19 12:34:53

I developed a patch of localised ezcema down there. A GP eventually figured out it wasn't thrush. I got a tube of Betnovate ointment and a tiny amount of this stopped the itching straightaway. It's only for use on the external outer skin. But if it's untreated and scratched the whole area flares up.
Mine always began at the end of a period. It was also triggered by some alcohol like white wine, or certain products in the shower running down there.

Fouroutoffour Mon 16-Dec-19 12:40:22

The OTC antifungal meds take three days to work. If they don't, it could still be thrush and you might need a longer course of antifungal pills and different cream, both on prescription.

itchybitzy Tue 17-Dec-19 05:35:28

Well I went to GP and saw nurse practitioner. She simply gave me a prescription for 2% can eaten cream which is apparently stronger than the OTC stuff. Made me do a couple of swabs (she didn't examine me - just told me to go and do them) for testing it is actually yeast and also for chlamydia (had STI check before met husband and have been with him 10yrs so highly doubtful on this but willing to go along with it!) and apparently will get results in 10 working days. As it's Xmas next week I'm expecting to find out early Jan.

In the meantime I'm left with the irritation and no real guidance as to how to soothe things! Anyone know if the 1% hydrocortisone cream you can get OTC for things like eczema is okay to use on that area? I'm feeling a bit desperate!

OP’s posts: |
GlamGiraffe Tue 17-Dec-19 05:48:46

If its thrush that won't go, Ia lit if gos and especially my gynae prescribes a thrush tablet once a week for 4 weeks (same day each week). FWIW i dont have discharge or usual thrush symptoms which is why is was referred. Your description sounds similar to my symptoms. Does it feel sort of hot?
I'd try repeat pills. I find the cream aggravates it.
Dont use hydrocortisone cream down there
Make DH use the 2% canister liberally in himself getting if in all nooks and crannies religiously as you can pass it back and forwards
Dont tell the pharmacist you ate taking the pill again as they have a hissy fit, even though its standard now I always buy "one for now and one to keep in my medicine cabinet at home in case I ever need one " then they never ask

over50andfab Tue 17-Dec-19 10:45:16

@itchybitzy some HCPs just go on symptoms and prescribe something rather than having a look, which can be frustrating if it then doesn’t help. It’s always good to rule out other conditions though. Maybe the prescription strength stuff will help?

Other suggestions...
buy some YES from your local supermarket or chemist and use that to help soothe. It’s with the lubes etc.
Have you actually had a look yourself, as in with a magnifying mirror? If it’s excema /dermatitis
Go commando as much as possible
Dab, don’t wipe after weeing
Cotton knickers
Dry carefully after washing

You can get clobetasone, which is an OTC hydrocortisone cream (0.5%) which can be used on the vulva, though chat it over with the pharmacist - not sure if can be used the same time as Canesten. . It should only be spread very thinly and extended use can thin the tissues there. I’ve actually been researching this myself as I still have itching just on one side and think pubic hair, possibly ingrowing, is aggravating the tender bits.
www.superdrug.com/Eumovate/Eumovate-Cream---15g/p/837872#pdp__details

Other than that, there’s always still the GUM clinic, where you might get more immediate answers.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »